Alert archive / California / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 5, NWS Eureka, CA

December 7, 2014Humboldt County, California

NWS Eureka, CA issued this severe thunderstorm warning at Dec 7, 2014, 3:11 PM PST for Humboldt County, California. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 7, 2014, 3:11 PM PST (23:11 UTC)
Expired
Dec 7, 2014, 3:28 PM PST
In force
17 min
Issued by
NWS Eureka, CA
Area
Storm-based polygon

County Humboldt County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 8 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 11.2 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2014-12-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2014-12-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1035 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

896 
WUUS56 KEKA 072311
SVREKA
CAC023-072345-
/O.NEW.KEKA.SV.W.0005.141207T2311Z-141207T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EUREKA
311 PM PST SUN DEC 7 2014

THE NATIONAL WEATHER SERVICE IN EUREKA CALIFORNIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN HUMBOLDT COUNTY IN NORTHWESTERN CALIFORNIA...

* UNTIL 345 PM PST

* AT 309 PM PST...DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 18 MILES
  SOUTHWEST OF FORTUNA TO NEAR PETROLIA TO 13 MILES WEST OF SHELTER
  COVE...AND MOVING NORTHEAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SHELTER COVE...HONEYDEW...FORTUNA...RIO DELL...CARLOTTA...
  PETROLIA...FERNDALE...CAPETOWN...FAIRHAVEN...HUMBOLDT HILL...
 FERNBRIDGE...AND LOLETA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 4052 12438 4076 12423 4070 12426 4069 12423
      4073 12423 4076 12419 4078 12421 4077 12423
      4079 12421 4068 12400 4066 12399 4050 12396
      4009 12395 4002 12407 4010 12411 4013 12419
      4026 12436 4032 12435 4044 12441
TIME...MOT...LOC 2309Z 220DEG 40KT 4049 12448 4039 12435 4023 12432
3998 12433

$$

RPA
1 follow-up statement
641 
WWUS56 KEKA 072328
SVSEKA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EUREKA
328 PM PST SUN DEC 7 2014

CAC023-072338-
/O.CAN.KEKA.SV.W.0005.000000T0000Z-141207T2345Z/
HUMBOLDT CA-
328 PM PST SUN DEC 7 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN HUMBOLDT COUNTY
IS CANCELLED...
            
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY. THEREFORE THE WARNING HAS BEEN CANCELLED. WIND GUSTS TO 40 
MPH WILL STILL BE POSSIBLE AS THIS LINE OF STORMS MOVES THROUGH THE 
HUMBOLDT BAY AREA.

LAT...LON 4052 12438 4076 12423 4070 12426 4069 12423
      4073 12423 4076 12419 4078 12421 4077 12423
      4079 12421 4068 12400 4066 12399 4050 12396
      4009 12395 4002 12407 4010 12411 4013 12419
      4026 12436 4032 12435 4044 12441
TIME...MOT...LOC 2325Z 220DEG 40KT 4063 12432 4053 12419 4037 12416
4012 12418

$$

RPA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 7, 4:53 AM PST, 10 hours 18 minutes earlier.

Area forecast discussion, Dec 7, 4:53 AM PST, 10 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EUREKA CA
453 AM PST SUN DEC 7 2014

.SYNOPSIS...A LOW PRESSURE SYSTEM WILL APPROACH THE COAST TODAY
BRINGING LIGHT TO MODERATE RAIN BY THIS EVENING. A CHANCE OF RAIN
WILL PERSIST MONDAY THROUGH TUESDAY. A STRONGER STORM WILL ARRIVE
AROUND MID WEEK AND PROMISES TO BRING HEAVY RAIN WEDNESDAY NIGHT
INTO THURSDAY.

&&

.DISCUSSION...SATELLITE IMAGERY SHOWED A SHORTWAVE TROUGH JUST
OUTSIDE 130W EARLY THIS MORNING. ALL THE MODELS HAVE SLOWED DOWN
THE ARRIVAL OF THE RAIN WITH THIS TROUGH TIL LATE THIS AFTERNOON
INTO THIS EVENING. THE 6Z NAM12 AND 6Z GFS SPED UP THE ARRIVAL
SOME...HOWEVER IT STILL LOOKS LIKE MOST OF THE PRECIP WILL ARRIVE
AFTER ABOUT 5 PM. THE HRRR MODEL DOES SHOW SOME RETURNS SPIKING UP
OVER THE INTERIOR THIS AFTERNOON...BUT HAS THE BRUNT OF THE
REFLECTIVITIES STILL OFFSHORE OVER THE COASTAL WATERS AROUND 4PM.
SOUTHEASTERLY AND EASTERLY WINDS WILL RAMP UP THIS AFTERNOON AS
THE TROUGH LINE APPROACHES THE COAST. WINDS WERE ALREADY A BIT
BREEZY OVER THE RIDGES AND GUSTS TO 20-30 MPH DOWN TO MEAN SEA
LEVEL CAN BE EXPECTED. THE WEAKENING SHORTWAVE WILL MOVE ACROSS
THE AREA THIS EVENING AND PROBABLY PRODUCE A TENTH TO A QUARTER OF
AN INCH OF RAIN. ALSO THE MODELS NO LONGER INDICATE THAT THE
TROUGH WILL ACQUIRE A NEGATIVE TILT. THE GFS STILL SHOWS WEAK
INSTABILITY OVER THE FAR WESTERN PERIPHERY OF MARINE ZONE 475
TODAY...SO LEFT THE SLIGHT CHANCE OF THUNDERSTORMS IN THE GRIDS
THERE.

THE MODELS WERE IN SLIGHTLY BETTER AGREEMENT ON HOW QUICKLY THE
RAIN WILL END OR DECREASE TONIGHT. THE GFS, ECMWF AND NAM12 DO
SHOW LINGERING LIGHT PRECIP IN MENDO COUNTY AND IN EASTERN
TRINITY...SO MAINTAINED SLIGHTLY HIGHER PRECIP CHANCES THERE TIL
EARLY MONDAY MORNING. MODELS DO SHOW ANOTHER SHORTWAVE TROUGH
MOVING TOWARD THE AREA ON MONDAY WHICH MAY BRING MORE SHOWERS BY
MON NIGHT.

MOIST SOUTHWESTERLY FLOW WILL INCREASE ON TUE AS ANOTHER SHORTWAVE
TROUGH MOVES TOWARD THE AREA. RAIN CHANCES APPEAR TO INCREASE ON
TUE...HOWEVER THE MODELS WERE NOT IN VERY GOOD AGREEMENT ON THE
PRECIP. BEST CHANCES AND HIGHEST AMOUNTS LOOK TO BE IN DEL NORTE
COUNTY. CONFIDENCE IS NOT HIGH AS THE MODELS WERE NOT IN GREAT
AGREEMENT AND KEEP CHANGING AROUND FROM ONE RUN TO THE NEXT. SO
DID NOT MAKE TOO MANY ADJUSTMENTS FOR TUE.

A RAINY AND WINDY STORM SYSTEM REMAINS ON TRACK TO IMPACT
NORTHWEST CALIFORNIA STARTING ON WEDNESDAY...WITH WET AND
UNSETTLED WEATHER CONDITIONS CONTINUING THROUGH THE REMAINDER OF
THE WEEK. THE 0Z RUNS OF THE GFS AND ECMWF WERE GOOD AGREEMENT
BRINGING RAIN INTO THE COAST BY THE AFTERNOON ON WEDNESDAY. RAIN
WILL OVERSPREAD THE AREA OVERNIGHT WED INTO THURSDAY. AN UPPER
TROUGH WILL MOVE TOWARD THE COAST THURSDAY INTO FRIDAY AND EXPECT
SHOWERS TO CONTINUE. AMPLE DEEP LAYER MOISTURE CONTINUES TO BE
INDICATED WITH THIS SYSTEM WITH HIGH PWAT VALUES. THERE WILL
LIKELY BE PERIODS OF MODERATE TO HEAVY RAIN. ON FRIDAY...THE GFS
HAS SHOWERS CONTINUING OVER THE AREA WITH GOOD INSTABILITY
PRESENT. HAVE KEPT ANY MENTION OF THUNDERSTORMS OUT OF THE
FORECAST AT THIS POINT. SNOW LEVELS WILL START OFF NEAR 7K FEET ON
WEDNESDAY AND GRADUALLY FALL TO BETWEEN 4KFT FEET BY FRIDAY IF THE
GFS IS CORRECT. THE LAST COUPLE RUNS OF THE GFS AND ECMWF HAVE
BEEN IN GOOD AGREEMENT SHOWING THE TROUGH MOVING THROUGH FRI
NIGHT. ISOLATED SHOWERS MAY STILL DEVELOP IN THE COOLER AIR AND NW
FLOW BEHIND THE UPPER TROUGH ON SAT...SO LEFT A SLIGHT CHANCE OF
PRECIP IN THE FORECAST. IF THE MODELS ARE CORRECT...TEMPERATURES
WILL COOL DOWN FRI INTO SAT AS THE TROUGH EXITS TO THE EAST.

A COASTAL FLOOD ADVISORY HAS BEEN ISSUED FROM 10 AM TO 2 PM TODAY
FOR MINOR FLOODING OF LOW LYING AREAS AROUND HUMBOLDT BAY DUE TO
A HIGH ASTRONOMICAL TIDE. IMPACTS ARE EXPECTED TO BE MARGINAL AS
THE TIDE IS FORECAST TO BE 7.76 FT WITH AN ANOMALY AROUND 1 FT.
THE CRITERIA FOR AN ADVISORY IS 8.8 FT. HIGH TIDE WILL OCCUR AT
11:30 AM TODAY WITH WATER LEVELS APPROACHING 8.8 FT. WE ANTICIPATE
THE FLOODING THREAT TO DIMINISH NEXT WEEK BUT A HIGH TIDAL ANOMALY
ON MONDAY COULD RESULT IN MORE COASTAL FLOODING.

&&

.AVIATION...LOW CLOUDS AND FOG ACROSS THE INTERIOR VALLEYS WILL
SCOUR OUT TODAY AS STRONG SOUTHERLY FLOW DEVELOPS AHEAD OF A COLD
FRONT. OTHERWISE CONDITIONS ARE EXPECTED TO REMAIN VFR THROUGH MUCH
OF THE DAY. THE COLD FRONT WILL BRING PERIODS OF IFR DURING HEAVY
RAIN BANDS. OTHERWISE LOOK FOR LOWER CLOUD DECKS THROUGH THE DAY AND
STRONG SOUTHERLY WINDS ALONG THE COAST. BFG

&&

.MARINE...A SERIES OF FRONTS WILL SWEEP OVER THE COASTAL WATERS THIS
WEEK WITH STRONG TO GALE FORCE SOUTHERLY WINDS PRECEDING. STEEP
SOUTHERLY WAVES WILL ACCOMPANY THESE INCREASING WINDS. THE FIRST
FRONT WILL CAUSE BUILDING CONDITIONS TODAY INTO EARLY MONDAY THEN
SUBSIDE SLIGHTLY ON MONDAY. CONDITIONS WILL AGAIN DETERIORATE
MIDWEEK AS ANOTHER STRONG FRONT APPROACHES THE WATERS. THE MODELS
SEEM TO BE IN GOOD AGREEMENT WITH THIS PATTERN, SO HAVE FOLLOW MODEL
GUIDANCE FOR THE FORECAST.

AN ACTIVE STORM TRACK IS ENTRENCHED OVER THE NORTHERN PACIFIC WITH A
CORE OF WINDS POINTING AT THE WEST COAST OF THE UNITED STATES. THIS
IS CAUSING LARGE WAVES WHICH ARE PROPAGATING TOWARD THE COAST. WAVES
MODELS ARE SHOWING FORERUNNERS ARRIVING ON TUESDAY THEN BUILDING
QUICKLY INTO WEDNESDAY. THIS WESTERLY SWELL COULD REACH AS HIGH AS
18 FT AT 14 SECONDS ON WEDNESDAY. COMBINE THIS WITH GALES OUT OF THE
SOUTH AND THE ASSOCIATED STEEP WAVES AND COMBINED SEAS MAY REACH AS
HIGH AS 20 TO 24 FEET. LATE WEEK, MODELS ARE NOT IN GOOD AGREEMENT
MAKING FOR A LOW CONFIDENCE FORECAST. OVERALL IT WILL BE A ROUGH
WEEK FOR THE COASTAL WATERS. BFG

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     COASTAL FLOOD ADVISORY FROM 10 AM THIS MORNING TO 2 PM PST THIS
     AFTERNOON FOR CAZ001.

NORTHWEST CALIFORNIA COASTAL WATERS...
     COASTAL FLOOD ADVISORY FROM 10 AM THIS MORNING TO 2 PM PST THIS
     AFTERNOON FOR PZZ410.

     SMALL CRAFT ADVISORY FROM 9 AM THIS MORNING TO 3 AM PST MONDAY
     FOR PZZ455.

     SMALL CRAFT ADVISORY FROM 3 PM THIS AFTERNOON TO 3 AM PST MONDAY
     FOR PZZ450.

     SMALL CRAFT ADVISORY UNTIL 9 AM PST THIS MORNING FOR PZZ470-475.

     GALE WARNING FROM 9 AM THIS MORNING TO 9 PM PST THIS EVENING FOR
     PZZ470.

     GALE WARNING FROM 9 AM THIS MORNING TO 3 PM PST THIS AFTERNOON
     FOR PZZ475.

&&

VISIT US AT HTTP://WWW.WEATHER.GOV/EUREKA

FOLLOW US ON FACEBOOK AND TWITTER AT:
HTTP://WWW.FACEBOOK.COM/NWSEUREKA
HTTP://WWW.TWITTER.COM/NWSEUREKA
Hazardous weather outlook, Dec 7, 3:07 AM PST, 12 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EUREKA CA
307 AM PST SUN DEC 7 2014

CAZ002>004-076-081115-
MENDOCINO COAST-NORTH COAST INTERIOR-UPPER TRINITY RIVER-
MENDOCINO INTERIOR-
307 AM PST SUN DEC 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HIGH WINDS ARE EXPECTED ON WEDNESDAY IN ADVANCE OF A STORM. HEAVY
RAIN WILL ARRIVE WEDNESDAY AFTERNOON AND EVENING WITH PERIODS OF
MODERATE TO HEAVY RAIN CONTINUING THROUGH THURSDAY. SHOWERS AND
LOWER SNOW LEVELS ARE EXPECTED BY FRIDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CAZ001-081115-
REDWOOD COAST-
307 AM PST SUN DEC 7 2014

...COASTAL FLOOD ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 2 PM
PST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

A COASTAL FLOOD ADVISORY IS CURRENTLY IN EFFECT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HIGH WINDS ARE EXPECTED ON WEDNESDAY IN ADVANCE OF A STORM. HEAVY
RAIN WILL ARRIVE WEDNESDAY AFTERNOON AND EVENING WITH PERIODS OF
MODERATE TO HEAVY RAIN CONTINUING THROUGH THURSDAY. SHOWERS AND
LOWER SNOW LEVELS ARE EXPECTED BY FRIDAY. LARGE SURF WILL ALSO
BE POSSIBLE TOWARDS THE LATTER PORTION OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Dec 7, 3:01 PM PST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EUREKA
301 PM PST SUN DEC 7 2014

CAZ001-003-072330-
NORTH COAST INTERIOR CA-REDWOOD COAST CA-
301 PM PST SUN DEC 7 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NORTH COAST INTERIOR
AND SOUTHWESTERN REDWOOD COAST COUNTIES UNTIL 330 PM PST...

AT 300 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 31 MILES
WEST OF EUREKA TO 15 MILES SOUTHWEST OF PETROLIA TO 30 MILES
SOUTHWEST OF SHELTER COVE...AND MOVING NORTHEAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
HONEYDEW...SHELTER COVE...PETROLIA AND CAPETOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LIGHTNING WILL BE POSSIBLE WITH THESE STORMS. LIGHTNING CAN STRIKE
15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A
BUILDING OR VEHICLE.

&&

LAT...LON 4062 12432 4042 12409 4006 12399 4001 12403
      4003 12408 4007 12408 4011 12411 4013 12419
      4016 12422 4026 12436 4032 12435 4045 12441
TIME...MOT...LOC 2300Z 217DEG 36KT 4074 12476 4012 12440 3969 12442

RPA

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 7, 2:34 AM PSTGale WarningEKA18 hr
Dec 7, 2:24 PM PSTSpecial Marine WarningEKA66 min
Dec 7, 2:51 PM PSTSpecial Marine WarningEKA24 min
Dec 7, 3:01 PM PSTSpecial Weather StatementEKAHumboldt29 min

Nearby

Severe Thunderstorm Warnings in California, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.